Wisconsin, 2003

Heavy Snow in Wisconsin, December 22 to 23, 2003

December 22 to 23, 2003 · NWS DLH · 1 event in 1 county or zone

Nine to 11 inches of lake effect snow fell over northern Iron County. Saxon and Gurney had 9", Hurley and Gile had 10", and Upson had 11" of snowfall.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Nine to 11 inches of lake effect snow fell over northern Iron County. Saxon and Gurney had 9", Hurley and Gile had 10", and Upson had 11" of snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 22, 4:55 PM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Dec 22, 4:55 PM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
455 PM CST MON DEC 22 2003

.DISCUSSION...HAVE JUST UPDATED TO ADD MENTION OF SCATTERED SNOW
SHOWERS AND POSSIBLE SLEET FOR A TIME. THE 12Z ETA FORECAST SOUNDINGS
LOOKED WAY TOO COOL FOR SLEET POSSIBILITY. THE 18Z MESOETA IS
CONSIDERABLY WARMER...BUT STILL LOOKS TOO COOL FOR SLEET. IT IS
POSSIBLE THAT A WARMER LAYER WAS NOT WELL HANDLED BY THE MODELS AND
NOT CAPTURED BY THE UPPER AIR NETWORK DUE TO THE SMALL SCALE OF THE
VORT MAX. NONETHELESS...HAVE HAD REPORTS OF SLEET THIS EVENING...SO
HAVE ADDED THE POSSIBILITY TO THE ZONES.

&&

.DLH...WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

PACKINGHAM
Hazardous weather outlook, Dec 22, 7:00 AM CST, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
700 AM CST MON DEC 22 2003

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231330-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
700 AM CST MON DEC 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AROUND ONE INCH OF SNOW IS EXPECTED TONIGHT ALONG THE HIGHER TERRAIN
OF THE SOUTH SHORE OF LAKE SUPERIOR...PRIMARILY FROM ASHLAND TO
ODANAH AND HURLEY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ACCUMULATING SNOW IS POSSIBLE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

GSF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Iron

When
December 22, 11:00 PM CST to December 23, 4:00 PM CST
Where
Iron forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331179.